Iowa, 2018Flash Flooding and Flood in Iowa, August 20, 2018
August 20, 2018 · NWS OAX · 7 events in 2 counties and zones
A low pressure system moved over the area. There was a significant amount of tropical moisture with this system, which was conducive to very efficient and prolonged rainfall rates.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system moved over the area. There was a significant amount of tropical moisture with this system, which was conducive to very efficient and prolonged rainfall rates. This rain caused localized areas of flash flooding, created a small landside, and closed many roads. 5 to 12 inches of rainfall was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 20, 2:44 AM CST, 3 hours 16 minutes earlier.
Area forecast discussion, Aug 20, 2:44 AM CST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
344 AM CDT Mon Aug 20 2018
.SHORT TERM...(Today through Wednesday)
Issued at 322 AM CDT Mon Aug 20 2018
A majestic low pressure system was prominent on water vapor
imagery this morning, centered over southeast Nebraska/northern
Kansas. At the surface, low pressure deepened over northwest
Missouri. The surface low will continue to rotate into
southeastern Iowa this morning. Moderate precipitation associated
with the deformation zone of this system continued a along and
east of the Missouri river throughout southwest Iowa overnight.
Latest model runs have continued to shift heaviest precipitation
further east into southcentral Iowa through this morning. While
most of the forecast area will likely receive at least some
rainfall through the morning hours as the low rotates through,
current guidance suggests generally additional accumulations of 1"
or less can be expected across most of eastern Nebraska, with
higher amounts up 3" along and east of the Missouri River. Of
course locally higher amounts may be possible, especially in
southwest Iowa. Based on this new data, decided to trim Flash
Flood Watch to highlight the main threat east of the Missouri
River. Showers will diminish in coverage this afternoon, with
precip finally moving east of the forecast area Monday evening.
In addition to the heavy rainfall, gusty winds will also be a factor
Monday. A strong LLJ approaching 50kts will move through the area
this morning. Anticipate gusts around 30-40kts could mix down at
the surface with isolated stronger gusts probable. The combination
of strong winds and saturated soil could lead to isolated tree
damage. Winds are expected to diminish along with precip as the
system moves out Monday evening.
Dry weather is expected Tuesday through Wednesday. Temperatures will
remain below normal, in the mid to upper 70s both days, but will
gradually warm through midweek.
.LONG TERM...(Wednesday night through Sunday)
Issued at 322 AM CDT Mon Aug 20 2018
Temperatures will continue to heat up into the 80s and close to 90
by the weekend. Dry weather will continue Thursday before
precipitation chances increase Friday as a shortwave moves through
the region. High pressure builds across the southeastern US over the
weekend, but models continue to diverge on exact details. While
Saturday appears to remain dry, the ECMWF differs from the GFS,
which brings at least a slight chance for precipitation to the
region on Sunday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1142 PM CDT Sun Aug 19 2018
IFR to occasional MVFR conditions are expected through much of the
TAF cycle as a strong system brings widespread rainfall to the
region through the overnight hours and into Monday morning. In
addition, gusty northerly low-level winds are expected to increase
overnight as the low pressure system passes through the region.
This should create areas of low-level wind shear from 05z-13z or
so. Rain should taper off from west to east by afternoon with
improving conditions thereafter.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch until noon CDT today for NEZ015-033-034-044-
045-051>053-066>068-090>093.
IA...Flash Flood Watch until noon CDT today for IAZ043-055-056-069-
079-080-090-091.
&&
SHORT TERM...KG
LONG TERM...KG
AVIATION...KernHazardous weather outlook, Aug 20, 2:47 AM CST, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
347 AM CDT Mon Aug 20 2018
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-202300-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
347 AM CDT Mon Aug 20 2018
This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.
.DAY ONE...Today and Tonight
Showers and a few scattered thunderstorms will continue today.
Areas of heavy rain are expected, with additional amounts
reaching 1 to 3 inches. Flash flooding is possible, especially in
southeast Nebraska and southwest Iowa. Severe storms are not
expected.
Minor flooding will continue along the Missouri River upstream of
Lewis and Clark Lake in northwest Knox county.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Scattered thunderstorms are possible on Friday.
Minor flooding will continue along the Missouri River upstream of
Lewis and Clark Lake in northwest Knox county.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight. But
please pass along any rain amounts of over 2 inches or other
significant reports, including flooding.
In the hours before
Special weather statement, Aug 20, 4:33 AM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
Issued by National Weather Service Hastings NE
533 AM CDT MON AUG 20 2018
IAZ055-069-NEZ045-052-053-201115-
Pottawattamie IA-Harrison IA-Sarpy NE-Washington NE-Douglas NE-
533 AM CDT MON AUG 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARRISON...WESTERN
POTTAWATTAMIE...NORTHEASTERN SARPY...SOUTHERN WASHINGTON AND DOUGLAS
COUNTIES UNTIL 615 AM CDT...
At 533 AM CDT, Doppler radar was tracking a strong thunderstorm over
southeastern Omaha, moving west at 30 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Omaha, Council Bluffs, Bellevue, Papillion, La Vista, Blair, Ralston,
Missouri Valley, Logan, Springfield, Arlington, Treynor, Underwood,
Fort Calhoun, Kennard, Elkhorn, Millard, Offutt AFB, Carter Lake and
Bennington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4116 9580 4116 9588 4114 9588 4107 9615
4142 9633 4144 9633 4144 9634 4145 9635
4165 9577 4123 9550
TIME...MOT...LOC 1033Z 074DEG 25KT 4128 9600
EwaldLocal storm report, Aug 20, 5:04 AM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
604 AM CDT MON AUG 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 AM TSTM WND GST 7 ENE OMAHA 41.30N 95.89W
08/20/2018 M62 MPH DOUGLAS NE ASOS
&&
HBLocal storm report, Aug 20, 5:45 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
645 AM CDT MON AUG 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 AM NON-TSTM WND DMG 5 NE OMAHA 41.32N 95.95W
08/20/2018 DOUGLAS NE BROADCAST MEDIA
TREE DOWN AND POWER POLE SNAPPED.
&&
KGEvent by event
5 flash flood, 1 flood, 1 heavy rain. Local standard time, as filed.
Flash Flood, Harrison
- When
- August 20, 6:00 AM CST
- Where
- Harrison County, 4.81 mi NNW of Persia to 4.78 mi NNW of Persia
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 41.648, -95.603
A mud slide due to heavy rain occurred on Highway 44. The highway department was called and the road was cleared.
Flash Flood, Pottawattamie
- When
- August 20, 7:11 AM CST
- Where
- Pottawattamie County, 1.68 mi ESE of Council Bluffs Arpt to 1.64 mi ESE of Council Bluffs Arpt
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 41.260, -95.900
Street flooding was reported. Water was halfway up on some cars.
Flash Flood, Pottawattamie
- When
- August 20, 7:29 AM CST
- Where
- Pottawattamie County, 2.3 mi SSW of Council Bluffs to 2.25 mi SSW of Council Bluffs
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 41.240, -95.890
The road was closed due to flooding.
Flash Flood, Pottawattamie
- When
- August 20, 8:57 AM CST
- Where
- Pottawattamie County, 1.38 mi S of Chautauqua to 1.35 mi S of Chautauqua
- Cause
- Heavy Rain
- Reported by
- Storm Chaser
- Coordinates
- 41.260, -95.800
The road was under water due to lowland flooding.
Flash Flood, Pottawattamie
- When
- August 20, 11:47 AM CST
- Where
- Pottawattamie County, 1.42 mi NNW of Carter Lake
- Cause
- Heavy Rain
- Reported by
- Storm Chaser
- Coordinates
- 41.319, -95.879
Water was reported over Joslin Avenue.
Flood, Pottawattamie
- When
- August 20, 1:19 PM CST
- Where
- Pottawattamie County, 1.01 mi E of Council Bluffs Arpt to 1.07 mi E of Council Bluffs Arpt
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 41.268, -95.911
Cars were driving through standing water that was bumper deep.
Heavy Rain, Harrison
- When
- August 20, 5:12 PM CST
- Where
- Harrison County, 1.03 mi E of Woodbine
- Reported by
- Public
- Coordinates
- 41.730, -95.700
The public reported a storm total rainfall of 11.90.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Wisconsin, August 20 to 31, 20181 death · 2 injured · $37 million · EF0 · 12 events
- Rip Currents in Wisconsin, August 20, 20182 deaths · 2 events
- Damaging Winds in Louisiana, August 20, 20181 death · 66 kt wind · 11 events
- Tornadoes and Damaging Winds in Arkansas, August 20, 2018$585,000 · EF1 · 6 events
- Flash Flood and Damaging Wind in Arkansas, August 20, 2018$310,000 · 65 kt wind · 2 events
- Flash Flooding and Damaging Winds in Mississippi, August 20, 2018$119,000 · 50 kt wind · 15 events
- Damaging Winds in Louisiana, August 20, 2018$27,000 · 54 kt wind · 4 events
- Lightning Strike in Virginia, August 20, 2018$25,000 · 1 event
- Flash Flood in North Carolina, August 20 to 21, 2018$20,000 · 1 event
- Damaging Wind in Indiana, August 20, 2018$15,000 · 61 kt wind · 1 event
- Flash Flooding and Flooding in Nebraska, August 20, 201854 kt wind · 8 events
- Hail and Damaging Wind in Mississippi, August 20, 2018$1,000 · 1.25 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781130, 781131, 781132, 781133, 781134, 781135, 781137.